While gabapentin does have therapeutic uses, there are also risks linked with its use. People may wonder if this drug is safe to use. The drug’s side effects can be severe, and there is a risk of abuse and forming a dependence on the drug.

Common Side Effects of Gabapentin

Gabapentin’s side effects can vary for each person. A doctor can help you weigh the risks and benefits of gabapentin use for you. Some of the common side effects are:

  • Drowsiness
  • Headache
  • Dizziness
  • Vision trouble
  • Anxiety
  • Nausea
  • Vomiting
  • Diarrhea
  • Dry mouth
  • Constipation
  • Weight gain

Some of the severe side effects include trouble breathing and allergic reactions.

People who start to use gabapentin should pay attention to shifts in mood or emotions. For example, a person who experiences increased anxiety, anger, or panic attacks should contact a doctor right away. Gabapentin can potentially cause suicidal thoughts.

It is crucial to discuss your full medical history with a doctor before using gabapentin. You should also let your doctor know of any other substances being used regularly, like alcohol, drugs, vitamins, or herbal supplements. Gabapentin may interact with certain types of substances and cause negative side effects. For example, mixing alcohol and gabapentin can cause people to feel dizzy or tired.

Despite the risk of bad side effects of using gabapentin, it can be more dangerous to stop using it. Gabapentin use can cause physical dependence. So, if you stop using it suddenly, you may go through withdrawal.

Dangers of Sudden Gabapentin Withdrawal

While there are severe side effects of using gabapentin, they are rare. More common are the withdrawal symptoms that appear when someone stops taking it suddenly. Due to that risk, no one should stop taking the drug without a doctor’s approval. Doing so can cause a condition called status epilepticus. The condition involves seizures occurring one after another. The condition is a medical emergency, as it can be deadly.

Other withdrawal symptoms include anxiety, sleep issues, pain, sweating, and nausea. To avoid these symptoms, a doctor will usually instruct a person to taper their gabapentin dose. It is possible to overdose on gabapentin, so it’s important that people follow a doctor’s orders to stay safe.

Due to the way gabapentin is used to treat pain, people may wonder if it is addictive. When taken as prescribed, gabapentin isn’t considered addictive. However, people may abuse it to get high.

In high doses, the drug may cause euphoria or sedation. Because of how easy it is to get gabapentin and the fact that it’s not a controlled substance, it is widely abused either with opioids or in place of opioids.

Other FAQs About Gabapentin

  • What is gabapentin used for?

    Gabapentin is used to limit or control epileptic seizures. It may also be used to deal with nerve pain, diabetic neuropathy, or pain from a shingles outbreak. There is an extended-release version of gabapentin that is used to treat restless leg syndrome.

  • How does gabapentin work?

    Gabapentin use is thought to calm certain impulses that occur in the central nervous system. The drug may alter how neurotransmitters communicate with one another by boosting the amount of GABA produced.

  • What forms does gabapentin come in?

    Gabapentin comes in capsule form, as an oral solution, and as tablets.

Contact The Recovery Village to learn how professional treatment can help. You deserve a healthier future; call today.

Medical Disclaimer: The Recovery Village® aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.